Winter Weather, Bailey
- When
- December 31, 9:00 AM CST to 3:00 PM CST
- Where
- Bailey forecast zone
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 34.069, -102.830 (the zone’s center; the record gives no point)
A fast moving winter weather system impacted the Texas Panhandle and the west Texas South Plains during the daytime hours of the 31st. The New Year's Eve system resulted in new light snow accumulations over portions of the extreme southern Panhandle and the northwestern South Plains.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
A fast moving winter weather system impacted the Texas Panhandle and the west Texas South Plains during the daytime hours of the 31st. The New Year's Eve system resulted in new light snow accumulations over portions of the extreme southern Panhandle and the northwestern South Plains. Several weather-related automobile accidents were reported in Bailey and Swisher Counties. One motorist sustained minor injuries in Tulia (Swisher County). A list of reported snow accumulations of one inch or greater follows:
Dimmitt (Castro County)....2 inches, Happy (Swisher County)....2 inches, Rhea (Parmer County)....2 inches, Silverton (Briscoe County)....2 inches, Tulia (Swisher County)....2 inches, Friona (Parmer County)....1 inch, Memphis (Hall County)....1 inch, Muleshoe (Bailey County)....1 inch, Olton (Lamb County)....1 inch.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Dec 31, 5:26 AM CST, 3 hours 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 526 AM CST THU DEC 31 2009 .AVIATION... PERIOD OF ACCUMULATING SNOWFALL EXPECTED AT KCDS FROM MID-MORNING TO MID-AFTN AS AN UPPER LEVEL STORM SYSTEM MOVES QUICKLY ACROSS THE AREA. A FEW SNOW SHOWERS WILL BE POSSIBLE AT KLBB AT AND SHORTLY AFTER MIDDAY. CLEARING SKIES AND QUIET WX EXPECTED OVERNIGHT AS THE STORM SYSTEM MOVES AWAY FROM WEST TEXAS. && .PREV DISCUSSION... /ISSUED 423 AM CST THU DEC 31 2009/ SHORT TERM... UPPER LEVEL SHORT WAVE TROUGH STRENGTHENING OVER THE CNTL ROCKIES THIS MORNING WILL MOVE QUICKLY TO THE SE AS IT IS EMBEDDED IN NWLY FLOW ALOFT. AT THE SFC A NW-SE ORIENTED COLD FRONT THAT IS DRAPED ACROSS THE PANHANDLE ROUGHLY FROM DALHART TO WELLINGTON AT 09Z WILL ACCELERATE SWD THIS MORNING AS THE UPPER TROUGH APPROACHES THE AREA. MOISTENING FROM THE TOP DOWN WITH THE FORCING FROM THE UPPER TROUGH WILL COOL THE COLUMN OF AIR TO BELOW FREEZING WITH SOME UNCERTAINTY REGARDING FREEZING TEMPS AT THE SFC. EXPECT PRECIP TO COMMENCE ACROSS NRN ZONES BTWN 12Z AND 15Z WITH BEST PERIOD OF LIFT MID MORNING INTO EARLY AFTN WHEN STRONGEST LIFT ALOFT ALIGNS WITH LOW LEVEL FRONTOGENESIS BEHIND SFC FRONT. SHOULD SFC TEMPS REMAIN JUST ABOVE FREEZING...DEPTH OF WARMER AIR SHOULD BE SHALLOW ENOUGH FOR PRECIP TO BE IN FORM OF SNOW FOR MOST OF THE AREA. SWATH OF HEAVIEST PRECIP LIKELY TO AFFECT NERN ZONES WITH POTENTIAL FOR 2 TO 3 INCHES OF SNOWFALL. WARM TERRESTIAL TEMPS AND AIR TEMP AT OR JUST ABOVE FREEZING SHOULD MINIMIZE TRAVEL CONCERNS...BUT EXPECTED SNOWFALL STILL JUSTIFIES WINTER WX ADVISORY. TEMP FCST TODAY ON THE TRICKY SIDE WITH EARLY DAY HIGHS EXPECTED ACROSS THE NORTH IN PRE-FRONTAL AND PRE-SNOWFALL AIR MASS WHILE SRN ZONES SHOULD SEE SOME INCREASE IN TEMPS BEFORE FRONTAL PASSAGE LATER THIS MORNING. HAVE TRENDED TOWARD RAW NAM SFC TEMP FOR DAYTIME TEMP FCST. PRECIP TO TAPER OFF LATE AFTN AND MAY LINGER INTO THE EVENING BUT WITH EXPECTED SPEED OF THE UPPER TROUGH AND DISSIPATION OF FRONTOGENESIS BY LATE AFTN WILL DROP EVENING POPS BELOW MENTIONABLE LEVELS. CLEARING SKIES OVERNIGHT TO ALLOW TEMPS TO DROP INTO RANGE OF GUIDANCE VALUES. LONG TERM... THE EXTENDED IS STILL SHAPING UP VOID OF ANY APPRECIABLE DISTURBANCES AS THE LOWEST HEIGHT ANOMALIES REMAIN CONFINED TO THE EASTERN CONUS. THAT SAID...MAIN FORECAST CHALLENGE REMAINS TEMPERATURES AS OCCASIONAL IMPULSES IN THE NWLY FLOW ARE ACCOMPANIED BY WEAK COLD FRONTS. FIRST SUCH FRONT APPEARS TO BACKDOOR INTO THE AREA FRI NIGHT...RETREAT DURING THE DAY SATURDAY...BEFORE FINALLY SURGING SOUTH ON SUNDAY WITH A WEAK WAVE. SNOW COVER FROM TODAY/S EVENT IS ANTICIPATED TO BE MINIMAL BY FRI AND WITH SWLY WINDS RAMPING UP AHEAD OF A SURFACE TROF...HAVE PLAYED THE WARMER END OF GUIDANCE FOR MAX TEMPS. MORE EASTERLY COMPONENT BY SAT ALONG WITH SOME STRATUS SHOULD SECURE COOLER TEMPS PRIMARILY OFF THE CAPROCK. MODEL SOUNDINGS SAT NIGHT INTO SUNDAY ARE LOOKING MORE INTERESTING FOR -FZDZ OVER THE CENTRAL AND EASTERN ZONES...THOUGH THIS IS STILL SEVERAL PERIODS OUT AND SUBJECT TO CHANGE...SO WILL KEEP MENTION OUT OF GRIDS FOR NOW. THIS POTENTIAL HOWEVER MAY ONLY INCREASE INTO EARLY NEXT WEEK AS MOIST WAA ENSUES. INHERITED COOL MAX TEMPS WERE THEREFORE KEPT LARGELY INTACT GIVEN UNCERTAINTY IN THE DURATION OF ANY STRATUS. NEAR THE END OF THIS PERIOD THERE ARE GROWING SIGNALS THAT ARCTIC AIR SHOULD BECOME DISLODGED BY A DEEPER TROF WELL UPSTREAM...BUT THE GEFS AND NAEFS SHOW SUFFICIENT SPREAD WITH UPPER HEIGHTS BY THIS TIME TO PREVENT ME FROM ADVERTISING THE EXTREME COLD AS SHOWN BY BOTH THE ECMWF AND GFS. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 33 19 51 17 45 / 80 0 0 0 0 TULIA 33 20 50 19 42 / 80 0 0 0 0 PLAINVIEW 33 21 50 21 44 / 60 0 0 0 0 LEVELLAND 37 23 54 21 51 / 20 0 0 0 0 LUBBOCK 35 24 53 24 48 / 30 0 0 0 0 DENVER CITY 44 24 54 24 56 / 10 0 0 0 0 BROWNFIELD 42 24 54 24 54 / 10 0 0 0 0 CHILDRESS 35 23 50 23 42 / 80 10 0 0 0 SPUR 39 24 52 25 49 / 30 10 0 0 0 ASPERMONT 44 25 53 26 52 / 30 10 0 0 0 && .LUB WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING ZONES: TXZ023>026-030>032. && 07
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX 549 AM CST THU DEC 31 2009 TXZ021>044-011200- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 549 AM CST THU DEC 31 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TODAY AND TONIGHT WINTER WEATHER A FAST MOVING UPPER LEVEL DISTURBANCE AND COLD FRONT WILL COMBINE TO BRING BETWEEN ONE AND THREE INCHES OF SNOW TODAY TO THE SOUTHERN PANHANDLE AND NORTHERN ROLLING PLAINS. ALTHOUGH LIGHT SNOW WILL BE POSSIBLE IN THE SOUTH PLAINS AND SOUTHERN ROLLING PLAINS...LITTLE IF ANY ACCUMULATION HERE IS EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The national radar mosaic for the moment the first event began.
7 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, December 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 201102, 201103, 201104, 201105, 201106, 201107, 201108.